Fatal hemorrhage in a patient with advanced soft tissue sarcoma following radiation and pazopanib treatment: A case report

Research output: Contribution to journalArticle

4 Citations (Scopus)

Abstract

A 71-year-old Japanese woman presented to the Department of Neurosurgery of Keio University School of Medicine (Tokyo, Japan) with a leiomyosarcoma originating in the infratemporal fossa and an 85-mm metastasis to the right lung. Since the pulmonary lesion was associated with risk of airway obstruction, radiation therapy (50 Gy/20 fractions) was administered to the patient, which resulted in remarkable tumor shrinkage. Subsequently, the patient was administered 800 mg/day pazopanib for 10 weeks, which resulted in further reduction in tumor size. However, the patient succumbed to a massive hemorrhage of sudden onset. Three possible explanations for the fatal hemorrhage are: i) adverse reaction to pazopanib; ii) side effects of radiation; and iii) remarkable tumor shrinkage. As a result, it may be proposed that the synergic effects of the aforementioned hypotheses may have been responsible for the bleeding observed in the present case. Therefore, clinicians should be alert to the possibility of this adverse event. In the present study, the first case of mortality due to massive hemorrhage following remarkable tumor shrinkage induced by radiation therapy and subsequent pazopanib treatment is reported.

Original languageEnglish
Pages (from-to)2408-2410
Number of pages3
JournalOncology Letters
Volume11
Issue number4
DOIs
Publication statusPublished - 2016 Apr 1

Fingerprint

Sarcoma
Radiation
Hemorrhage
Neoplasms
Radiotherapy
Lung
Leiomyosarcoma
Tokyo
Radiation Effects
Neurosurgery
Airway Obstruction
Therapeutics
Japan
Medicine
Neoplasm Metastasis
Mortality
pazopanib

Keywords

  • Adverse event
  • Hemorrhage
  • Leiomyosarcoma
  • Pazopanib
  • Post-radiation therapy

ASJC Scopus subject areas

  • Oncology
  • Cancer Research

Cite this

@article{e44e0b11a50845128728f06794c1d803,
title = "Fatal hemorrhage in a patient with advanced soft tissue sarcoma following radiation and pazopanib treatment: A case report",
abstract = "A 71-year-old Japanese woman presented to the Department of Neurosurgery of Keio University School of Medicine (Tokyo, Japan) with a leiomyosarcoma originating in the infratemporal fossa and an 85-mm metastasis to the right lung. Since the pulmonary lesion was associated with risk of airway obstruction, radiation therapy (50 Gy/20 fractions) was administered to the patient, which resulted in remarkable tumor shrinkage. Subsequently, the patient was administered 800 mg/day pazopanib for 10 weeks, which resulted in further reduction in tumor size. However, the patient succumbed to a massive hemorrhage of sudden onset. Three possible explanations for the fatal hemorrhage are: i) adverse reaction to pazopanib; ii) side effects of radiation; and iii) remarkable tumor shrinkage. As a result, it may be proposed that the synergic effects of the aforementioned hypotheses may have been responsible for the bleeding observed in the present case. Therefore, clinicians should be alert to the possibility of this adverse event. In the present study, the first case of mortality due to massive hemorrhage following remarkable tumor shrinkage induced by radiation therapy and subsequent pazopanib treatment is reported.",
keywords = "Adverse event, Hemorrhage, Leiomyosarcoma, Pazopanib, Post-radiation therapy",
author = "Kenta Kawasaki and Yasuo Hamamoto and Junichi Fukada and Masayuki Adachi and Hikaru Sasaki and Hiromasa Takaishi and Kazunari Yoshida and Takanori Kanai",
year = "2016",
month = "4",
day = "1",
doi = "10.3892/ol.2016.4246",
language = "English",
volume = "11",
pages = "2408--2410",
journal = "Oncology Letters",
issn = "1792-1074",
publisher = "Spandidos Publications",
number = "4",

}

TY - JOUR

T1 - Fatal hemorrhage in a patient with advanced soft tissue sarcoma following radiation and pazopanib treatment

T2 - A case report

AU - Kawasaki, Kenta

AU - Hamamoto, Yasuo

AU - Fukada, Junichi

AU - Adachi, Masayuki

AU - Sasaki, Hikaru

AU - Takaishi, Hiromasa

AU - Yoshida, Kazunari

AU - Kanai, Takanori

PY - 2016/4/1

Y1 - 2016/4/1

N2 - A 71-year-old Japanese woman presented to the Department of Neurosurgery of Keio University School of Medicine (Tokyo, Japan) with a leiomyosarcoma originating in the infratemporal fossa and an 85-mm metastasis to the right lung. Since the pulmonary lesion was associated with risk of airway obstruction, radiation therapy (50 Gy/20 fractions) was administered to the patient, which resulted in remarkable tumor shrinkage. Subsequently, the patient was administered 800 mg/day pazopanib for 10 weeks, which resulted in further reduction in tumor size. However, the patient succumbed to a massive hemorrhage of sudden onset. Three possible explanations for the fatal hemorrhage are: i) adverse reaction to pazopanib; ii) side effects of radiation; and iii) remarkable tumor shrinkage. As a result, it may be proposed that the synergic effects of the aforementioned hypotheses may have been responsible for the bleeding observed in the present case. Therefore, clinicians should be alert to the possibility of this adverse event. In the present study, the first case of mortality due to massive hemorrhage following remarkable tumor shrinkage induced by radiation therapy and subsequent pazopanib treatment is reported.

AB - A 71-year-old Japanese woman presented to the Department of Neurosurgery of Keio University School of Medicine (Tokyo, Japan) with a leiomyosarcoma originating in the infratemporal fossa and an 85-mm metastasis to the right lung. Since the pulmonary lesion was associated with risk of airway obstruction, radiation therapy (50 Gy/20 fractions) was administered to the patient, which resulted in remarkable tumor shrinkage. Subsequently, the patient was administered 800 mg/day pazopanib for 10 weeks, which resulted in further reduction in tumor size. However, the patient succumbed to a massive hemorrhage of sudden onset. Three possible explanations for the fatal hemorrhage are: i) adverse reaction to pazopanib; ii) side effects of radiation; and iii) remarkable tumor shrinkage. As a result, it may be proposed that the synergic effects of the aforementioned hypotheses may have been responsible for the bleeding observed in the present case. Therefore, clinicians should be alert to the possibility of this adverse event. In the present study, the first case of mortality due to massive hemorrhage following remarkable tumor shrinkage induced by radiation therapy and subsequent pazopanib treatment is reported.

KW - Adverse event

KW - Hemorrhage

KW - Leiomyosarcoma

KW - Pazopanib

KW - Post-radiation therapy

UR - http://www.scopus.com/inward/record.url?scp=84960357370&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84960357370&partnerID=8YFLogxK

U2 - 10.3892/ol.2016.4246

DO - 10.3892/ol.2016.4246

M3 - Article

AN - SCOPUS:84960357370

VL - 11

SP - 2408

EP - 2410

JO - Oncology Letters

JF - Oncology Letters

SN - 1792-1074

IS - 4

ER -